MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "postoperatively gamma3 long nail was broken and a revision surgery was performed.The broken part is the lag screw hole.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail is broken apart as complained.The device inspection revealed the following: the visual inspection has shown that the nail is broken apart at the lag screw hole.Under the microscope the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture on the right side.On the left side is a fatigue zone with a smooth surface and progression lines on about half of the surface, the rest of the surface is the instantaneous zone, where the nail finally broke apart.At the entry point of the hole are stress marks from reaming and a deformation visible (red arrow).Afterwards it cannot be defined if this deformation was caused during reaming or because the fragments did rub against each other in this area after the breakage.At the other side of the hole are very strong impression marks from the u-blade visible, these marks indicate that the nail was exposed to high loads over a longer period of time.The relevant dimensions were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The broken nail was returned for evaluation and no product related issue could be detected.There was no additional information about the event provided, the implant date is unknown and neither x-rays, nor operation report, nor information about patient activity was available.Therefore the root cause of the breakage cannot be defined.The evaluation of the nail has shown that fatigue did lead to the breakage of the device.In this relation following statement from the instructions for use can be mentioned: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.".
 
Event or Problem Description
As reported:" postoperatively gamma3 long nail was broken and a revision surgery was performed.The broken part is the lag screw hole.".

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15963396
Report Number0009610622-2022-00577
Device Sequence Number20227268
Product Code HSB
UDI-Device Identifier04546540375742
UDI-Public04546540375742
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2025
Device Model Number3525-0360S
Device Catalogue Number35250360S
Device Lot NumberK08703B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer01/11/2023
Initial Report FDA Received Date12/12/2022
Supplement Report FDA Received Date02/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown